Alert archive / Oklahoma / Flood Watches in 2021

Flood Watch 10, NWS Norman, OK

October 10, 20217 counties in Oklahoma

NWS Norman, OK issued this flood watch at Oct 10, 2021, 11:48 AM CDT for 7 counties in Oklahoma. It took effect at Oct 10, 2021, 6:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2021, 11:48 AM CDT (16:48 UTC)
In effect from
Oct 10, 2021, 6:00 PM CDT
Expired
Oct 10, 2021, 10:50 PM CDT
In force
5 hr
Issued by
NWS Norman, OK
Flood severity
None

Counties Cleveland County, OK, Lincoln County, OK, Logan County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 44 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-777 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WGUS64 KOUN 101648
FFAOUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Norman OK
1148 AM CDT Sun Oct 10 2021

OKZ013-019-020-025-026-029-030-110300-
/O.NEW.KOUN.FA.A.0010.211010T2300Z-211011T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Noble-Logan-Payne-Oklahoma-Lincoln-Cleveland-Pottawatomie-
Including the cities of Perry, Shawnee, Norman, Prague, Guthrie, 
Stroud, Chandler, Meeker, Wellston, Oklahoma City, Davenport, 
Stillwater, and Moore
1148 AM CDT Sun Oct 10 2021

...FLOOD WATCH IN EFFECT FROM 6 PM CDT THIS EVENING THROUGH LATE 
TONIGHT...

The National Weather Service in Norman has issued a

* Flood Watch for portions of central Oklahoma and northern 
  Oklahoma, including the following areas, in central Oklahoma, 
  Cleveland, Lincoln, Logan, Oklahoma, Payne and Pottawatomie. In 
  northern Oklahoma, Noble.

* From 6 PM CDT this evening through late tonight.

* High rain totals from strong and severe thunderstorms expected.

* Rain totals of 2 to 4 inches in a short amount of time may lead to 
  Flash FLooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

11
1 follow-up statement
967 
WGUS64 KOUN 110350
FFAOUN

Flood Watch
National Weather Service Norman OK
1050 PM CDT Sun Oct 10 2021

OKZ013-019-020-025-026-029-030-110500-
/O.CAN.KOUN.FA.A.0010.000000T0000Z-211011T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Noble-Logan-Payne-Oklahoma-Lincoln-Cleveland-Pottawatomie-
Including the cities of Perry, Shawnee, Norman, Prague, Guthrie, 
Stroud, Chandler, Meeker, Wellston, Oklahoma City, Davenport, 
Stillwater, and Moore
1050 PM CDT Sun Oct 10 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of central Oklahoma and northern 
Oklahoma, including the following areas, in central Oklahoma, 
Cleveland, Lincoln, Logan, Oklahoma, Payne and Pottawatomie. In 
northern Oklahoma, Noble has been cancelled.

The potential for heavy rain has ended. However, flooding of 
low-lying and flood prone areas may persist into early Monday 
morning from heavy rainfall that occurred Sunday evening. Please 
continue to heed remaining road closures.

$$

.speg.

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flood watch went out at Oct 10, 5:53 AM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Oct 10, 5:53 AM CDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
553 AM CDT Sun Oct 10 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 228 AM CDT Sun Oct 10 2021

Strong to severe storms are likely to impact much of the area
later this afternoon and into the evening. Primary threat is
damaging winds, and large hail with the strongest storms.
Tornadoes are also possible. Locally heavy rainfall is possible
Sunday evening, especially across central and eastern Oklahoma.

An intense, mid-level shortwave trough is expected to lift across
the Southern Plains this afternoon, becoming more negatively
tilted as it moves into Oklahoma. An attendant surface cyclone is
expected to form late this morning/early afternoon, with a cold
front in its wake. Ahead of the approaching cyclone, southerly
surface flow will aid in moisture advection through the day. The
magnitude of moisture advection (and depth), however, is still in
question. The NAM is forecasting upper 60s to low 70s dewpoints as
far north as northern Oklahoma. The GFS and ECMWF both have low
to mid 60s dewpoints across the area. Looking at current
observations, mid 60s dewpoints are already present across central
Texas; so very well could have low to mid 60s dewpoints as far
north as the OK/KS border by tomorrow afternoon.

Convective initiation and evolution:

Convection could initiate as early as 4pm near the dryline and
along the cold front that will be draped across southwest Oklahoma
and will extent northeastward into north central Oklahoma. At
this time, there is a brief window of discrete supercells owing to
favorable shear profiles (effective shear > 45 kts) and steep
mid-level lapse rates. The primary threat in this window will be
very large hail, damaging winds and a few tornadoes. As the
evening progresses, the cold front will advance
south/southeastward and the dryline will shift eastward.
Convection is expected along these boundaries as they move through
the area and the convection should quickly evolve into a line of
storms. A 50-60 kt low-level jet should increase shortly after
sunset, which will help bolster the low-level shear profile and
present the threat for overnight QLCS tornadoes and damaging wind
gusts. Locally heavy rainfall could accompany these storms through
the afternoon and evening, especially across central and eastern
Oklahoma. Here, multiple rounds of storms are possible, which
could present the risk for flooding and flash flooding.

It is important to remember that any storms this
afternoon/evening present the threat for all hazards. It is never
too early to make sure you have a plan in place, should a warning
be issued. Make sure you have multiple ways of receiving weather
information, and check back for additional updates.

Bunker

&&

.LONG TERM...
(Monday through Saturday)
Issued at 153 AM CDT Sun Oct 10 2021

The upcoming week will have a couple of significant short-wave
troughs with periods of humid and dry airmasses and and enhanced
chances for rain and thunderstorms. However, no cool air mass is set
to enter the southern plains next week with lower temperatures
coming from rain. In contrast Monday will begin with weak short-wave
ridging passing over the southern plains with warm and dry
conditions. A more active pattern starts Tuesday with the approach
of a strong upper-level trough from the west. Boundary layer
moisture will rapidly move northward into Oklahoma Tuesday with
showers and thunderstorms. Severe weather is possible later Tuesday
with increased shear and moisture advection as the upper low moves
from southern Colorado into western Nebraska with the trough passing
through northwestern Oklahoma. The southwesterly flow in the wake of
this feature will allow the surface front to weaken/stall over
southeastern Oklahoma on Wednesday. By Thursday a pattern change is
expected to result in another short-wave trough approaching the
southern plains, but this time from the northwest. A surface front
is expected to arrive from the northwest and with deeper moisture
still resident in the southeast part of Oklahoma, showers and
thunderstorms are again expected later Thursday into Friday. Severe
weather chances appear lower with this feature than with the one on
Tuesday. This front on Friday is expected to finally bring cooler
and considerably drier air from the northwest.

&&

.AVIATION...
(12Z TAFS)
Issued at 548 AM CDT Sun Oct 10 2021

A cold front is currently moving into parts of northwest OK this
morning. This cold front will continue to push south/southeastward
through the day and into the evening. A period of gusty winds
behind this front are expected. Later this afternoon, storms are
expected to develop along the cold and well behind the front this
afternoon and into the evening. This will result in MVFR
conditions developing at most sites through the middle to end of
the period. Some of the storms that develop this afternoon and
evening could be strong to severe, where all hazards are possible.

&&

.UPPER AIR...
Issued at 228 AM CDT Sun Oct 10 2021

An Upper Air flight is planned for 12Z, and 20Z Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  55  76  56 /  60  90   0   0
Hobart OK         87  53  80  57 /  70  60   0   0
Wichita Falls TX  91  55  82  58 /  30  40   0   0
Gage OK           71  47  78  55 /  70  70   0   0
Ponca City OK     85  55  76  53 /  60 100   0   0
Durant OK         89  60  81  57 /  10  90   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....09
AVIATION...13
Hazardous weather outlook, Oct 10, 4:00 AM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
400 AM CDT Sun Oct 10 2021

OKZ004>048-050>052-TXZ083>090-111000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
400 AM CDT Sun Oct 10 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight

.Thunderstorms...
There is a risk for severe thunderstorms late this afternoon and
evening across all but northwestern Oklahoma. Isolated storms are
expected to form from southwestern and central Oklahoma into western
north Texas. Subsequently, these storms and others are expected to
form a squall line across south central and southeast Oklahoma.
Damaging wind and large hail are the primary hazards. However,
tornadoes are also possible, especially with the early storms and
during the formation of the squall line.

.Flooding...
There is a risk for flooding or flash flooding with thunderstorms
this afternoon and evening over much of the eastern three-quarters
of Oklahoma. The relatively greater risk for flooding is northeast
of Oklahoma City this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

.Thunderstorms...
Severe storms will be possible across much of Oklahoma and western
north Texas Tuesday into early Wednesday. All modes of severe
weather are possible, particularly in northwestern Oklahoma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late Sunday and again Tuesday.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 5:17 PM CDTSpecial Weather StatementOUNKiowa28 min
Oct 10, 5:24 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNJackson, Kiowa51 min
Oct 10, 5:39 PM CDTTornado WarningOUNComanche, Kiowa51 min
Oct 10, 5:46 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman29 min
Oct 10, 6:05 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNCaddo, Comanche, Kiowa, Washita55 min
Oct 10, 6:14 PM CDTTornado WarningOUNCaddo, Kiowa46 min
Oct 10, 6:23 PM CDTSevere Thunderstorm WarningOUNCotton52 min
Oct 10, 6:29 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa, Washita3 hr
Oct 10, 6:51 PM CDTSevere Thunderstorm WarningOUNKay39 min
Oct 10, 6:53 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNComanche, Cotton, Jefferson, Stephens, Tillman52 min
Oct 10, 6:53 PM CDTTornado Warning Tornado observedOUNCaddo, Grady52 min
Oct 10, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Canadian, Comanche, Grady48 min

Nearby

Flood Watches in Oklahoma, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.